Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 102, NWS Tulsa, OK

June 23, 2008Craig County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jun 23, 2008, 6:42 AM CDT for Craig County, Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 6:42 AM CDT (11:42 UTC)
Expired
Jun 23, 2008, 10:45 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Craig County, OK

The radar

The Tulsa radar (KINX), 77 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:50 AM CDTFLASH FLOODVinita, OKSTREET FLOODING IN TOWN OF VINITA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 231145
FFWTSA
OKC035-231545-
/O.NEW.KTSA.FF.W.0102.080623T1142Z-080623T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
642 AM CDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIG COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1045 AM CDT

* AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AREAS OF THUNDERSTORMS WITH HEAVY RAIN ACROSS CRAIG                
  COUNTY...MOVING SOUTHEAST AT 19 MPH. RADAR INDICATES THAT 1 TO 2 
  INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE 
  POSSIBLE THROUGH 1045 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...VINITA...BIG CABIN AND KETCHUM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3698 9504 3695 9501 3685 9500 3660 9500
      3659 9501 3652 9502 3652 9532 3660 9533
      3660 9543 3694 9543 3695 9541 3699 9541
      3699 9504
TIME...MOT...LOC 1142Z 319DEG 16KT 3666 9520

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:37 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 3:37 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
337 AM CDT MON JUN 23 2008

.DISCUSSION...
LARGE BAND OF ELEVATED THUNDERSTORMS CONTINUE ACROSS SOUTHEAST
KANSAS...EXTENDING INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
IN REGION OF STRONG ISENTROPIC LIFT. THUNDERSTORM CLUSTERS ON
WESTERN EDGE OF CONVECTIVE BAND STRUGGLING TO MAINTAIN
ORGANIZATION AS WARM 850 MB TEMPS ADVECT IN STRONGER CAPPED LOW
LEVEL AIR MASS. STILL A LIMITED SEVERE THREAT FOR THE NEXT FEW
HOURS...PRIMARILY ACROSS CARROLL COUNTY AND VICINITY. TRYING TO
GAUGE PRECIP COVERAGE AFTER 12Z STILL REMAINS SOMEWHAT DIFFICULT
...HOWEVER GENERALLY WENT SIGNIFICANTLY HIGHER THAN MAV GUIDANCE
NORTHEAST OF A BVO/FYV LINE. GFS CONTINUES TO DEVELOP THUNDERSTORM
COMPLEX TOO FAR TO THE NORTHEAST AND DOESNT HAVE A GOOD HANDLE ON
ONGOING PRECIPITATION. KEPT SLIGHT CHANCE POPS ACROSS NORTHERN
ZONES THIS AFTERNOON AS ISOLATED THUNDERSTORMS COULD REDEVELOP
ALONG ANY RESIDUAL OUTFLOW BOUNDARIES/DIFFERENTIAL HEATING AREAS
DUE TO CLOUD COVER.

REST OF FORECAST REMAINS PRETTY BENIGN AS UPPER RIDGE BEGIN TO
BUILD IN FROM THE SOUTHWEST WITH A SLOW WARMING TREND. DID KEEP
MAINLY SLIGHT CHANCE POPS IN THE FORECAST ACROSS NORTHERN ZONES
SIMILAR TO THE MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   93  71  94  73 /  20  20  10  10
FSM   92  68  94  70 /  20  10  10  10
MLC   94  69  93  71 /   0  10  10   0
BVO   93  65  94  68 /  30  20  10  10
FYV   86  63  90  65 /  60  10  10  10
BYV   85  65  89  68 /  60  10  10  10
MKO   92  67  93  69 /  20  10  10  10
MIO   87  67  91  70 /  60  30  10  10
F10   93  68  93  69 /  10  10  10  10
HHW   94  69  94  71 /   0  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....12
Hazardous weather outlook, Jun 23, 4:56 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 AM CDT MON JUN 23 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
456 AM CDT MON JUN 23 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY THIS MORNING.

DISCUSSION...
A NORTHWEST TO SOUTHEAST BAND OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO OCCUR TO THE NORTH OF A PONCA CITY TO TULSA
TO MUSKOGEE TO FORT SMITH LINE THIS MORNING.  WHILE THE THUNDERSTORMS
HAVE WEAKENED SINCE EARLIER THERE IS A LIMITED CHANCE OF A SEVERE
THUNDERSTORM OR TWO DURING THE EARLY MORNING HOURS. THESE
THUNDERSTORMS SHOULD DISSIPATE BY LATE MORNING.

LATER TODAY...BOUNDARIES LEFT OVER FROM THIS MORNINGS CONVECTION
MAY TRIGGER ISOLATED THUNDERSTORMS.  WITH STRONG HEATING EXPECTED
A SEVERE THUNDERSTORM OR TWO MAY OCCUR THIS AFTERNOON OR EVENING
PRIMARILY NEAR THE KANSAS BORDER.  THIS THUNDERSTORM ACTIVITY
SHOULD DIMINISH AFTER SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL BUILD INTO THE AREA THE NEXT FEW
DAYS EFFECTIVELY PUTTING A LID ON THUNDERSTORM DEVELOPMENT.
THE NEXT CHANCES OF THUNDERSTORMS WILL BE TOWARD NEXT WEEKEND
AS A COLD FRONT TRIES TO MOVE INTO THE AREA AND STALLS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 23, 12:43 AM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1243 AM CDT MON JUN 23 2008

OKZ058-063-230615-
DELAWARE OK-OTTAWA OK-
1243 AM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN DELAWARE AND OTTAWA

AT 1243 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES WEST OF CARDIN...MOVING SOUTHEAST AT 23 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MIAMI...COMMERCE...
FAIRLAND...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...CARDIN AND PICHER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3688 9461 3660 9461 3656 9466 3690 9501
      3695 9501 3698 9504 3700 9504 3700 9478
TIME...MOT...LOC 0543Z 316DEG 20KT 3699 9495
Special weather statement, Jun 23, 1:11 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
111 AM CDT MON JUN 23 2008

OKZ057-058-230715-
CRAIG OK-OTTAWA OK-
111 AM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND OTTAWA

AT 111 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES NORTHWEST OF COMMERCE...MOVING SOUTHEAST AT 24 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MIAMI...
COMMERCE...FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...PEORIA...
QUAPAW...CARDIN AND PICHER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 AM CDT.

LAT...LON 3699 9461 3684 9461 3670 9488 3700 9515
      3700 9514 3700 9462
TIME...MOT...LOC 0611Z 315DEG 20KT 3700 9505
Special weather statement, Jun 23, 6:36 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
636 AM CDT MON JUN 23 2008

OKZ060>062-067-231230-
MAYES OK-ROGERS OK-TULSA OK-WAGONER OK-
636 AM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WAGONER...ROGERS...TULSA AND MAYES

AT 636 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OOLOGAH TO TULSA...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
CLAREMORE...INOLA...CATOOSA...VERDIGRIS...TIAWAH...FOYIL...OOLOGAH...
BUSHYHEAD...JENKS...BROKEN ARROW...PORTER...COWETA...ONETA...PRYOR...
MAZIE AND CHOUTEAU.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3636 9512 3584 9544 3601 9599 3653 9572
TIME...MOT...LOC 1136Z 289DEG 22KT 3642 9565 3602 9590

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:43 AM CDTSpecial Weather StatementTSAOttawa32 min
Jun 23, 1:11 AM CDTSpecial Weather StatementTSAOttawa64 min
Jun 23, 1:37 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa36 min
Jun 23, 6:36 AM CDTSpecial Weather StatementTSAMayes, Rogers, Wagoner54 min
Jun 23, 7:39 AM CDTFlash Flood WarningTSAWagoner4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.